Nebraska, 2015

Cold in Nebraska, January 7, 2015

January 7, 2015 · NWS OAX · 28 events in 27 counties and zones

Arctic high pressure, associated with record or near record surface pressure, settled into the mid Missouri River Valley during the early morning on the 7th. The combination of arctic air with actual air temperatures from 5 below to 5 above zero, and winds of 15 to 30 mph with gusts to near 40 mph created wind chill values of 15 to 25 below zero starting in the early morning on the 7th…

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure, associated with record or near record surface pressure, settled into the mid Missouri River Valley during the early morning on the 7th. The combination of arctic air with actual air temperatures from 5 below to 5 above zero, and winds of 15 to 30 mph with gusts to near 40 mph created wind chill values of 15 to 25 below zero starting in the early morning on the 7th continuing through the early afternoon in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 6, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 6, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1126 PM CST TUE JAN 6 2015

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 238 PM CST TUE JAN 6 2015

COLD TEMPERATURES AND BRUTAL WIND CHILLS TONIGHT INTO WEDNESDAY ARE
THE PRIMARY FORECAST CONCERNS.

STRONG 160KT UPPER LEVEL JET EXTENDED FROM SOUTHERN SASKATCHEWAN INTO
SOUTHERN WISCONSIN THIS AFTERNOON...AND REPRESENTED NORTHERN EDGE OF
MID/HIGH LEVEL CLOUDINESS CURRENTLY COVERING THE PLAINS. WITHIN THIS
FAST FLOW ALOFT...WEAK SHORTWAVE WAS TRIGGERING LIGHT SNOW SHOWERS
ACROSS PARTS OF THE WESTERN DAKOTAS THIS AFTERNOON. THIS WAVE IS
FORECAST TO DIVE INTO OUR AREA THIS EVENING...BUT CONTINUE TO WEAKEN
AS IT DOES SO. STILL EXPECT ENOUGH FORCING FOR ISOLATED AREAS OF
LIGHT SNOW THIS EVENING BEGINNING IN OUR NORTHWEST NEAR 00Z AND
EXITING THE SOUTHEAST BY MIDNIGHT. AMOUNTS LOOK PRETTY MINIMAL WITH
MAYBE A QUARTER INCH AT MOST.

ATTENTION THEN TURNS TO BITTERLY COLD TEMPERATURES/WIND CHILLS LATER
TONIGHT AND WEDNESDAY. ARCTIC COLD FRONT WAS MARCHING INTO NORTHERN
SOUTH DAKOTA THIS AFTERNOON AND IS FORECAST TO MOVE SOUTH OF OUR CWA
OVERNIGHT. COMBINATION OF STRONG WINDS IN THE 15 TO 25 MPH RANGE AND
TEMPERATURES DROPPING BELOW ZERO WILL MAKE FOR DANGEROUS WIND CHILLS
OVERNIGHT AND WEDNESDAY MORNING. THERE IS STILL SOME DISCREPANCY IN
ACTUAL AIR TEMPERATURES GIVEN SLOW EROSION OF MID/HIGH CLOUDS AND
MIXING WITH STRONG WINDS. HOWEVER THIS AIRMASS REPRESENTS THE
COLDEST WE HAVE SEEN SO FAR THIS WINTER WITH ALL MODELS SHOWING A
1050+MB SURFACE HIGH FOLLOWING COLD FRONT. LITTLE MODIFICATION OF
AIRMASS IS EXPECTED AS SNOW COVERS MUCH OF THE NORTHERN PLAINS. AND
WINDS CERTAINLY LOOK TO AVERAGE 20KT MUCH OF THE NIGHT WITH STRONG
PRESSURE RISES FOLLOWING THE FRONT. AM EXPECTING CLEARING SKIES IN
OUR NORTH BY MIDNIGHT WITH SOUTHWEST AREAS SLOW TO CLEAR THROUGH THE
NIGHT. TEMPERATURES SHOULD DROP BELOW ZERO ALL AREAS EXCEPT PARTS
OF SOUTHEAST NEBRASKA. THIS COMBINED WITH STRONG NORTH WINDS PUTS
WIND CHILLS IN THE 20 TO 35 BELOW RANGE WITH COLDEST IN OUR NORTH.
WIND CHILL PLOTS SUGGEST AREAS NORTH OF OMAHA METRO WILL SEE
SEVERAL HOURS OF SUB 30 BELOW CHILLS...AND THUS A WARNING IS
ADVISED THERE. OTHER AREAS WILL BE IN A SOLID ADVISORY WITH
SOUTHERN ZONES STARTING A LITTLE LATER IN THE NIGHT.

WINDS REMAIN UP THROUGH THE MORNING WEDNESDAY WITH LITTLE RISE IN
TEMPERATURES...SO ALL HEADLINES WILL REMAIN IN EFFECT AT LEAST UNTIL
NOON BEFORE HIGH SETTLES OVERHEAD AND WINDS DIE DOWN. COLD START AND
LITTLE AFTERNOON MIXING UNDER CORE OF HIGH PRESSURE SUGGEST HIGHS
WILL ONLY RISE INTO THE ZERO TO 5 ABOVE RANGE WEDNESDAY AFTERNOON
DESPITE PLENTY OF SUNSHINE.

AS THE HIGH SLIDES SOUTHEAST WEDNESDAY NIGHT...SOUTHERLY WINDS WILL
START TO MIX THINGS UP IN THE WEST BY LATE EVENING...THEN OVER ALL
OF THE AREA OVERNIGHT. THUS EXPECT AN EVENING LOW IN THE WEST...AND
JUST AFTER MIDNIGHT ELSEWHERE BEFORE TEMPERATURES BEGIN TO RISE. SUB-
ZERO LOWS WILL LIKELY REACH THE SINGLE DIGITS ABOVE BY SUNRISE ALL
BUT SOUTHWEST IOWA. WARMING CONTINUES THURSDAY WITH THOSE SOUTH
WINDS IN THE MORNING BECOMING NORTHWEST AGAIN IN THE AFTERNOON AS
ANOTHER BLAST OF COLD AIR ARRIVES BEHIND YET ANOTHER SHORTWAVE
MOVING THROUGH THE NORTHERN PLAINS. THIS AIRMASS IS NOT QUITE AS
COLD AS THE ONE MOVING IN TONIGHT...BUT STILL WILL SEE TEMPERATURES
APPROACHING SUB-ZERO READINGS FRIDAY MORNING AND WIND CHILLS CLOSE
TO 20 BELOW. ONLY A MODERATE REBOUND BACK INTO THE TEENS IS
EXPECTED FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 238 PM CST TUE JAN 6 2015

A GRADUAL WARMING TREND IS EXPECTED THROUGH THE WEEKEND INTO NEXT
WEEK. BROAD MID LEVEL TROUGH COVERING THE EASTERN TWO-THIRDS OF THE
CONUS WILL SLOWLY LIFT/FILL...ALLOWING RISING HEIGHTS AND A MORE
ZONAL FLOW PATTERN OVER OUR PART OF THE WORLD. TEMPERATURES WILL
PROBABLY GAIN A FEW DEGREES EACH DAY...WITH SATURDAY HIGHS IN THE
LOWER 20S REACHING CLOSER TO 30 BY TUESDAY. PRECIPITATION CHANCES
STILL LOOK NEGLIGIBLE AS WELL...AT LEAST THROUGH MONDAY. BY TUESDAY
BOTH GFS AND ECMWF SUGGEST SOUTHERN MOISTURE WILL RIDE NORTH WITH
WESTERN TROUGH BEGINNING TO SET UP WHICH WOULD LEAD TO INCREASING
PRECIP CHANCES TUESDAY OR LATER. FOR NOW WILL KEEP OUR FORECAST
DRY.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1123 PM CST TUE JAN 6 2015

CLOUDS WILL CONTINUE TO CLEAR FROM NORTH TO SOUTH AS STRONG ARCTIC
HIGH PRESSURE BUILDS SOUTH OVER THE REGION. GUSTY NORTHWEST SFC
WINDS WILL CONTINUE THROUGH THE OVERNIGHT WITH SOME GUSTS UP TO
35KTS. WINDS WILL BEGIN TO DIMINISH MID TO LATE MORNING AND TURN
TO THE S0UTHWEST THROUGHOUT THE AFTERNOON. VFR CONDITIONS SHOULD
PREVAIL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR NEZ011-012-
     015>018-031>034-044-045.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR NEZ065-
     066-068-078-088>093.

     WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR NEZ030-042-043-
     050>053-067.

IA...WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR IAZ043-055-056.

     WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR IAZ069-079-080-
     090-091.

&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...KERN
Hazardous weather outlook, Jan 6, 4:22 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 PM CST TUE JAN 6 2015

IAZ043-055-056-NEZ011-012-015>018-031>034-044-045-071230-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
MADISON-STANTON-CUMING-BURT-DODGE-WASHINGTON-
422 PM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A WIND CHILL WARNING IS POSTED FROM MIDNIGHT THROUGH NOON
WEDNESDAY. WIND CHILLS AS COLD AS 30 TO 36 BELOW ARE EXPECTED FROM
AROUND 6 AM THROUGH 11 AM...WITH WIND CHILLS COLDER THAN 20 BELOW
BEGINNING AROUND MIDNIGHT. ONLY A SLOW IMPROVEMENT IS EXPECTED
DURING THE AFTERNOON WEDNESDAY AS WINDS BEGIN TO DIE DOWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ069-079-080-090-091-NEZ030-042-043-050>053-065>068-078-088>093-
071230-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BOONE-PLATTE-COLFAX-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
422 PM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS POSTED LATE TONIGHT THROUGH NOON
WEDNESDAY. WIND CHILLS FROM 20 TO 30 BELOW WILL DEVELOP AFTER
MIDNIGHT AS TEMPERATURES DROP BELOW ZERO AND NORTH WINDS AVERAGE
20 MPH. THE COLDEST WIND CHILLS ARE EXPECTED BETWEEN 6 AM AND 11
AM. ONLY A SLOW IMPROVEMENT IS EXPECTED WEDNESDAY AFTERNOON AS
WINDS BEGIN TO DIE DOWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
January 7, 12:00 AM CST to 2:00 PM CST
Where
Knox forecast zone
Reported by
AWOS
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
January 7, 12:00 AM CST to 2:00 PM CST
Where
Cedar forecast zone
Reported by
AWOS
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 7, 2:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
January 7, 2:00 AM CST to 12:00 PM CST
Where
Thurston forecast zone
Reported by
AWOS
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Antelope

When
January 7, 3:00 AM CST to 12:00 PM CST
Where
Antelope forecast zone
Reported by
AWOS
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
January 7, 3:00 AM CST to 12:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
January 7, 4:00 AM CST to 12:00 PM CST
Where
Thurston forecast zone
Reported by
ASOS
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
January 7, 4:00 AM CST to 12:00 PM CST
Where
Cuming forecast zone
Reported by
ASOS
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
January 7, 4:00 AM CST to 12:00 PM CST
Where
Stanton forecast zone
Reported by
ASOS
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
January 7, 4:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Platte

When
January 7, 5:00 AM CST to 11:00 AM CST
Where
Platte forecast zone
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Cold/Wind Chill, Colfax

When
January 7, 5:00 AM CST to 11:00 AM CST
Where
Colfax forecast zone
Reported by
AWOS
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Boone

When
January 7, 6:00 AM CST to 11:00 AM CST
Where
Boone forecast zone
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
January 7, 6:00 AM CST to 12:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 7, 6:00 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Cold/Wind Chill, Douglas

When
January 7, 6:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saunders

When
January 7, 6:00 AM CST to 12:00 PM CST
Where
Saunders forecast zone
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butler

When
January 7, 6:00 AM CST to 11:00 AM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Seward

When
January 7, 6:00 AM CST to 10:00 AM CST
Where
Seward forecast zone
Reported by
ASOS
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lancaster

When
January 7, 6:00 AM CST to 10:00 AM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cass

When
January 7, 6:00 AM CST to 11:00 AM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sarpy

When
January 7, 7:00 AM CST to 10:00 AM CST
Where
Sarpy forecast zone
Reported by
AWOS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Cold/Wind Chill, Otoe

When
January 7, 7:00 AM CST to 11:00 AM CST
Where
Otoe forecast zone
Reported by
AWOS
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Cold/Wind Chill, Nemaha

When
January 7, 7:00 AM CST to 11:00 AM CST
Where
Nemaha forecast zone
Reported by
AWOS
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Johnson

When
January 7, 7:00 AM CST to 11:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gage

When
January 7, 7:00 AM CST to 10:00 AM CST
Where
Gage forecast zone
Reported by
AWOS
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
January 7, 7:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
January 7, 7:00 AM CST to 11:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547558, 547559, 547562, 547563, 547560, 547561, 547564, 547565, 547566, 547567, 547569, 547570, 547568, 547571, 547572, 547573, 547574, 547575, 547576, 547577, 547579, 547578, 547580, 547581, 547582, 547583, 547584, 547585.